Tórax Leñoso por Fentanilo: El Precio Letal de un Opioide

Read full text
Authors: Sergio Carlos Fernández-Martínez, Jennifer Hernández-Fuentes, Yasmín Hernández-Huesca, Daniela Cordoba Gómez, Zabdi Cruz-Silva, Lina Fernanda Trujeque Ginés
Cited by: 0

Abstract

Resumen INTRODUCCIÓN: El síndrome del tórax leñoso, es una complicación infrecuente pero potencialmente grave asociada a opioides de administración rápida. Su identificación temprana es crucial por riesgo de imposibilidad ventilatoria y compromiso hemodinámico. Este reporte describe un caso clínico representativo, enfatizando su abordaje diagnóstico y terapéutico, así como su relación con la literatura reciente. CASO CLÍNICO: Paciente femenina de 54 años que presentó rigidez torácica súbita tras administración de fentanilo (150 µg IV) durante anestesia general balanceada. Se evidenció apnea, rigidez torácica y desaturación. Ante la falta de respuesta a maniobras ventilatorias y a bolos de propofol, se administró rocuronio (50 mg IV) con resolución inmediata. Se realizó intubación orotraqueal e instauración de ventilación mecánica protectora, con recuperación completa. La paciente evolucionó favorablemente y fue egresada con contraindicación para uso futuro de opioides. CONCLUSIONES: La rigidez torácica inducida por fentanilo debe sospecharse ante la imposibilidad de ventilación tras opioides, diferenciándola de depresión respiratoria o laringoespasmo. El reconocimiento temprano y el uso de relajantes neuromusculares no despolarizantes son esenciales para evitar desenlaces fatales. Este caso subraya la necesidad de capacitación continua del personal médico y protocolos anestésicos individualizados. Abstract BACKGROUND: Wooden Chest Syndrome is an infrequent but potentially serious complication associated with rapidly administered opioids. Early identification is crucial due to the risk of ventilatory failure and hemodynamic compromise. This report describes a representative clinical case, emphasizing its diagnostic and therapeutic approach, as well as its correlation with recent literature. CLINIC CASE: A 54-year-old female patient developed sudden chest wall rigidity after receiving fentanyl (150 µg IV) during balanced general anesthesia. Apnea, chest rigidity, and desaturation were observed. Due to the lack of response to ventilatory maneuvers and propofol boluses, rocuronium (50 mg IV) was administered, resulting in immediate resolution. Orotracheal intubation and protective mechanical ventilation were performed, leading to full recovery. The patient evolved favorably and was discharged with a contraindication for future opioid use. CONCLUSIONS: Fentanyl-induced chest wall rigidity should be suspected in cases of ventilatory difficulty following opioid administration, distinguishing it from respiratory depression or laryngospasm. Early recognition and the use of non-depolarizing neuromuscular blockers are essential to prevent fatal outcomes. This case highlights the importance of continuous medical staff training and individualized anesthetic protocols.

Fields of Study & Subjects

Anesthesia and Sedative Agents Anesthesia and Pain Management Opioid Use Disorder Treatment

Publication details

Journal / source
Zenodo (CERN European Organization for Nuclear Research)
Publication date
1 January 2026